Objectives In cognitive impaired elderly with behavioural symptoms the use of antipsychotic drugs is critical because of side effects whose nature often is not correctly recognized (Marston L, Nazareth I, Petersen I, et al. Prescribing of antipsychotics in UK primary care: a cohort study. BMJ Open 2014;4:e006135. doi:10.1136/bmjopen-2014–006135). For physicians the common reaction is to increase drug dosage to obtain sedation but with the result of movement or behavioural symptoms worsening.
The opposite decision, to lower drug dosage, if taken by physicians, can be difficult to share with caregivers because of fear to find more difficulties in managing the patient, and with other health professionals that consider sedation a priority and are trained to use drugs as the main resource.
Which is the best interest of the patient who cannot give direct information about personal feelings and perceptions?
Method A cognitively impaired 84 years old woman was referred to the psychiatrist because of behavioural symptoms as wandering and refusal of help in dressing or showering. For the psychiatrist suggestion, risperidone was administered at increasing dosage. No change in behaviour was noticed but wandering increased. After a few weeks of treatment the psychiatrist suggested to reach the dosage of 10 mg daily.
The old lady was on holiday in a residence to the sea: as the need to move increased, she began to use to run breathlessly around the swimming pool in the garden. To the protests of her caregiver, she answered she was forced to run because of agitation.
In a few days she was referred to emergency in the nearby hospital where she met a neurologist who decided to taper off the treatment and refer the patient to the dementia service for follow up.
Results After risperidone withdrawing, in the neurological surgery the old lady appeared as a demented patient with clinical, neuropsychological tests and neuroimaging suggesting Alzheimer dementia; she needed sedation because of wandering and quetiapine 25 mg twice was administered daily with good results also in the caregiver management. After 2 years, behaviour symptoms were mild and easy to contrast by conversation and food or drink offer, the wandering gradually changed in daily promenades in the countryside with the caregiver or alone in the large home garden. No special needs were reported and everyday life help for showering and dressing was well accepted. The caregiver asked for a small increase in quetiapina dosage to help in sleeping and the option of quetiapine 25 mg three times a day is still in use. The patient son met her mother 3 or 4 times a week for leisure promenades and quiet, short conversation with her.
Conclusions Akathisia is an example of ambiguous symptom that can be read as part of behavioural syndrome in demented patients instead of a side effect of treatment with psychotropic drugs as antipsychotics or antidepressants (Gøtzsche P. Deadly Psychiatry and Organized Denial. People’s Press, 2015.). Without direct observation of the patient, following the ‘agitation’ reported by family members and by the caregiver, an erroneous interpretation can be given. The result is the akathisia increasing in an escalation of drug dosage and symptom worsening. Better knowledge of each antipsychotic profile, a limited use in elderly patient to obtain agitation or delirium relief, drugs tapering off to understand if symptoms or side effects are reported, can be useful strategies to avoid inappropriate drug use.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.